Chondrolysis of the Glenohumeral Joint: Level of Evidence and Additional Analyses
Available from: Frank Noyes, M.D.
[Show abstract] [Hide abstract]
Postoperative chondrolysis in the knee joint caused by continuous intra-articular pain pumps infusing bupivacaine is a serious complication that severely affects function. We report the clinical course of a series of twenty-one patients who were referred to our clinic with this complication.
A physical examination and a review of medical records were conducted. The condition of the articular cartilage was determined from operative notes, photographs, magnetic resonance images, and radiographs. Knee function was assessed with the Cincinnati Knee Rating System.
The study group included eighteen female and three male patients ranging in age from fourteen to forty-two years. The index procedures, all done elsewhere, included eighteen anterior cruciate ligament reconstructions, one meniscal repair, one arthroscopy, and one tibial tubercle osteotomy. An intra-articular high-flow-volume pump (200 to 270 mL) was used in ten patients, and a low-flow-volume pump (90 to 120 mL) was used in ten patients; the flow rate in the remaining patient was not documented. The devices used 0.5% bupivacaine in twenty knees and 0.25% in one knee, with 1:200,000 epinephrine added in eleven knees. Knee symptoms affecting daily activities occurred at a mean of 9 ± 7 months after the index procedure. Extensive chondrolysis with loss of articular cartilage of all three knee compartments occurred in six knees. In ten knees, two compartments were affected, and in five knees, one compartment was abnormal. All patients had marked limitations and pain with daily activities, and nineteen patients underwent forty-one subsequent surgical procedures.
Severe postoperative knee chondrolysis occurred after the use of a high or low-flow-volume pump infusing intra-articular bupivacaine, producing disabling knee symptoms. A variety of operative procedures failed to alleviate symptoms. Although this study does not define the incidence of knee chondrolysis after intra-articular bupivacaine pain-pump infusion, the severe complications reported here warrant its use to be contraindicated.
The Journal of Bone and Joint Surgery 07/2012; 94A(16). DOI:10.2106/JBJS.K.01333 · 5.28 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: The objective of this 2-part study is to report on the etiology, clinical findings, and predictors of disease progression (part I) and the results of treatment (part II) in a group of patients with glenohumeral chondrolysis.
Forty patients presented with glenohumeral chondrolysis after treatment elsewhere. Twenty patients have been followed up since their initial presentation before arthroplasty (group 1), and 20 patients were referred either for management of complications arising after prosthetic arthroplasty or for evaluation only (group 2).
Thirty-seven patients received an intra-articular pain pump (IAPP) delivering bupivacaine, and 3 patients had prominent suture anchors or tacks. Symptoms related to chondrolysis developed in patients at a mean of 9.8 months (range, 1 to 34 months) after the index procedure. Radiographs showed joint space obliteration in 30 of 40 patients at most recent follow-up or before arthroplasty. Of the patients receiving an IAPP delivering bupivacaine, the majority received 0.5% with epinephrine. Higher bupivacaine dose (P < .05) and female gender (P < .05) were associated with a longer interval to onset of symptoms. In addition, a shorter interval to onset of symptoms predicted the need for subsequent surgery (P < .05) and a shorter interval to second-look arthroscopy (P < .001).
Post-arthroscopic glenohumeral chondrolysis is a devastating and rapidly evolving condition that most often strikes young patients. The use of IAPPs delivering local anesthetics should be abandoned because nearly all cases of glenohumeral chondrolysis in this series were associated with their use.
Level IV, therapeutic case series.
Arthroscopy The Journal of Arthroscopic and Related Surgery 07/2013; 29(7):1135-41. DOI:10.1016/j.arthro.2013.04.007 · 3.21 Impact Factor
Available from: Jason J. Shin
[Show abstract] [Hide abstract]
Postoperative knee chondrolysis caused by continuous intra-articular pain pumps infusing bupivacaine with epinephrine is a rare but serious complication.
To determine the association between postoperative intra-articular infusion of bupivacaine with epinephrine and the development of knee chondrolysis in patients who have undergone arthroscopic anterior cruciate ligament reconstruction (ACLR). The authors hypothesized that the development of knee chondrolysis after ACLR is associated with postoperative high-dose intra-articular bupivacaine with epinephrine infusion.
Cohort study; Level of evidence, 3.
In this retrospective cohort study, the charts of all patients treated with arthroscopic ACLR by a single surgeon between January 1, 2004, and December 31, 2006, were reviewed. Patients with severe articular cartilage damage at the time of the index procedure, with known knee joint infection, inflammatory arthritis, multiligament knee injury, bilateral knee injury, or any previous knee surgery, were excluded. Patients were grouped into 2 cohorts: the exposure group (those who had postoperative infusion of bupivacaine with epinephrine via an intra-articular pain pump [IAPP]) and the nonexposure group (those without postoperative infusion).
A total of 105 patients met the inclusion and exclusion criteria. There were 57 male and 48 female patients with a mean age at surgery of 25.5 ± 8.6 years (range, 13-52 years). The exposure group consisted of 46 patients and the control group of 59 patients. Thirteen of 46 patients (28.3%) who received an IAPP developed chondrolysis. There were no cases of chondrolysis in the control group. Of those in the exposure group, 32 patients were exposed to 0.5% bupivacaine with epinephrine and 12 developed chondrolysis (37.5%), while 14 patients were exposed to 0.25% bupivacaine with epinephrine and 1 developed chondrolysis (7.1%). Patients exposed to 0.5% bupivacaine with epinephrine had a significantly higher incidence of chondrolysis compared with those exposed to 0.25% (P = .03). Patients with chondrolysis had severe pain and limitations in daily activity.
The development of knee chondrolysis was associated with the intra-articular infusion of bupivacaine with epinephrine postoperatively. Furthermore, the presented evidence suggests that this occurs in a dose-dependent manner. The risk of knee chondrolysis might be reduced by avoidance of intra-articular infusion of bupivacaine with epinephrine. We recommend against continuous intra-articular infusion of local anesthetic postoperatively.
The American Journal of Sports Medicine 11/2014; 43(2). DOI:10.1177/0363546514555667 · 4.36 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.